Thursday, November 17, 2011

Hand Foot Syndrome

This week, I suffered from Hand Foot Syndrome as a result of my chemo therapy, Xeloda. On Tuesday, Dr. Sweet ordered that I stop taking Xeloda for the time being while my hands and feet heal. While I am not there yet, I suspect in the next couple of days, walking will no longer be painful and I will be able to have full function of all my least I hope.

Since this side effect was such a mystery to me and many who I talked to it about, I wanted to post a bit about it here, so as to help diffuse any questions surrounding my current condition.

Hand Foot Syndrome is explained on as:
Following administration of chemotherapy, small amounts of drug leak out of very small blood vessels called capillaries in the palms of the hands and soles of the feet.  Exposure of your hands and feet to heat as well as friction on your palms and soles increases the amount of drug in the capillaries and increases the amount of drug leakage.  This leakage of drug results in redness, tenderness, and possibly peeling of the palms and soles.  The redness, also known as palmar-plantar erythema, looks like sunburn.
And I can tell you, it feels like the worst sunburn you ever had in the most moronic locations. My hands hurt, a tightness I have experienced through my many summers growing up as a fair-skinned child playing in the hot, Colorado River sun. My feet were tender to the touch and excruciatingly painful. Walking distance or quickly was out of the question. I also had chills similar to the ones you get when you have a severe sunburn. It has been an awful couple of days. 

Currently, one of my feet is pealing and the other has not reached that point yet. My hands have not started peeling at all. I am not sure that they will. They are still stiff, however. My lifesaver? My good friend Cathy Northcutt brought me cotton gloves and Renew Intensive Skin Therapy Lotion by Melaleuca.* The minute I put it on my hands, it felt like a skin barrier covered my fingertips. I could type without pain. I applied it four times a day to my hands and my feet and that with some Tylenol, ice packs, and even a cold beer can (thanks, Sandra and Sharon!) has me on the mend. Of course, temporarily halting the Xeloda was a big help as well!

I see Dr. Sweet again on 11/22, and my next chemo infusion is 11/28. Technically, this is when I will re-start taking Xeloda in oral form, as well. I am not sure what Dr. Sweet will recommend that I do. While my hands and feet feel better, stopping the Xeloda is a really mixed bag for me. We still do not know if this chemo regimen is working. If it is, do I really want to stop it? I am hoping there is a compromise .... like maybe taking a lower dose of Xeloda? The pain in my liver is gone; this to me means that maybe this regimen is working. Will the pain return in the next two weeks while I am not on chemo?

Dr. Sweet is very pro quality of life. So am I. Right now, I cannot walk my dog and I have not been to yoga all week. This could not be good for my cancer fight either. My last post was about choices and it seems like this post is as well. These are the choices cancer patients face every day--I am not alone in this debate.

Thank you for all your care and concern this week. Your support and kind words have meant very much to me.

*If you would like to know more about Melaleuca, I would be happy to put you in contact with my friend Cathy.

No comments:

Post a Comment